Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, September 5, 2023

September 5, 2023 · NWS OUN · 23 events in 6 counties and zones

A slowly advancing cold front, roughly paralleling the Interstate 44 corridor, helped initiate widely scattered convection during early evening hours on the 5th. While very hot surface temperatures aided in the development of significant convective (and downdraft) potential instability, weak deep-layer wind shear fostered primarily disorganized (single-/multi-cellular) convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$138,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slowly advancing cold front, roughly paralleling the Interstate 44 corridor, helped initiate widely scattered convection during early evening hours on the 5th. While very hot surface temperatures aided in the development of significant convective (and downdraft) potential instability, weak deep-layer wind shear fostered primarily disorganized (single-/multi-cellular) convection. Downburst wind events, including a cluster of such events just east of the Oklahoma City Metropolitan area, were noted with the most robust convection during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 5, 2:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 5, 2:50 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
350 PM CDT Tue Sep 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 350 PM CDT Tue Sep 5 2023

Scattered showers and thunderstorms, a few strong to severe, are
possible later this afternoon and evening along the surface front
with CAMS suggesting storm development near Frederick to Anadarko
to the OKC metro to Carney between 4 and 7 PM. Frequent cloud-to-
ground lightning is expected and a few storms may lead to wet
microbursts with localized, damaging wind gusts of 60 to 80 mph
possible. While severe hail cannot be ruled out, high freezing
levels (~15,000 ft) and the deep layer of very warm temperatures
should cause significant melting before hail reaches the surface.
Storm chances begin decreasing after 10PM.

On the synoptic scale, the H500 upper trough centered over South
Dakota continues to push a cold front into the area with the front
expected to move slowly and exit our FA tomorrow morning. As the
upper trough progresses towards the Great Lakes region, a mid-
level jet streak from the north strengthens over east-central KS
late tonight. Meanwhile, a surface low shifts over western north
Texas late tonight and the tightening pressure gradient will
result in breezy north/northeast winds, with an area of wind
speeds maximized over west/southwest Oklahoma (upwards of 15
knots) between midnight and dawn.

Temperatures will be about 5 to 10 degrees less hot tomorrow for
areas north of I-40 with highs near 90 deg F. Highs near the
century mark are expected across southern Oklahoma and western
north Texas. A few thunderstorms are possible tomorrow afternoon
across the southern Oklahoma, but chances have decreased.

Thompson

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 350 PM CDT Tue Sep 5 2023

Heat returns to most of the area on Thursday and Friday with parts
of southern Oklahoma possibly reaching Advisory criteria these two
days. Elevated fire weather risk will be a concern across western
Oklahoma on Thursday and even more so on Friday for southwest
Oklahoma and western north Texas. On Friday, a surface low
develops and moves into W/SW Oklahoma with downslope H850 flow
leading to afternoon RH values in the teens. With gustier winds
also expected on Friday, wind shifts will depend on the placement
of the surface low.

The weather pattern then transitions to a cooler/wetter pattern by
end of next weekend with highest rain chances Sunday night into
Monday. High temperatures in the 80s are possible on Monday and
are forecast to become more widespread on Tuesday.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Tue Sep 5 2023

VFR conditions are expected at most sites this afternoon, with the
only complicating factor being a cold front that has the potential
to spark a few thunderstorms late this afternoon into the evening.
The most likely sites to be impacted by storms will be central
Oklahoma locations (KOKC, KOUN), while most other sites the
probability of storms was too low to include explicit mention.
Strong and variable wind gusts will be possible underneath and in
vicinity of storms that develop. Otherwise, the cold front will
also bring a wind shift to north or north-northeast winds tonight
for most sites, arriving at KSPS tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  90  68  99 /  50   0   0   0
Hobart OK         68  96  69 105 /  20   0   0   0
Wichita Falls TX  73 100  74 106 /  40  10  10   0
Gage OK           59  90  64 103 /   0   0   0   0
Ponca City OK     63  90  63  96 /  10   0   0  10
Durant OK         75 100  71 104 /  20  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ019-024>032-
     037>048-050>052.

TX...Heat Advisory until 7 PM CDT this evening for TXZ085-086-088>090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...08
Hazardous weather outlook, Sep 5, 2:21 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
321 PM CDT Tue Sep 5 2023

OKZ004>048-050>052-TXZ083>090-062030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
321 PM CDT Tue Sep 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Heat indices of 105 to 110 continue through late afternoon for
parts of central, southern Oklahoma and western north Texas. A
heat advisory is in effect.

.Thunderstorms...
Scattered thunderstorms are possible later this afternoon and into
the evening hours along a cold front and could impact parts of
southwest, central, and southern Oklahoma. Frequent cloud-to-
ground lightning, damaging wind gusts of 60 to 80 mph, and perhaps
large hail up to the size of quarters are all possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Heat...
Triple digit heat indices will be possible through Friday,
especially across portions of southern OK and western north TX.

.Thunderstorms...
A few thunderstorms may develop Wednesday afternoon near a stalled
boundary in parts of southern Oklahoma and north Texas.

More widespread and higher chances for thunderstorms are expected
this weekend into early next week.

.Fire Weather...
Low humidities and southerly winds return to the area Thursday
which will combine with hot temperatures and dry fuels to lead to
elevated fire weather conditions in parts of western Oklahoma and
western north Texas. Elevated conditions may also be possible
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 5, 3:59 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
459 PM CDT Tue Sep 5 2023

OKZ018-019-024-025-029-052230-
Kingfisher OK-Logan OK-Oklahoma OK-Canadian OK-Cleveland OK-
459 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of southeastern
Kingfisher, Oklahoma, north central Cleveland, southwestern Logan and
northeastern Canadian Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Oklahoma City, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Edmond, Moore, Midwest City, Del City, Guthrie, Yukon,
Bethany, Choctaw, Warr Acres, The Village, Piedmont, Harrah, Spencer,
Nichols Hills, Jones, Nicoma Park, Valley Brook, Arcadia, and Tinker
Air Force Base.

This includes the following highways...
 Interstate 35 between mile markers 116 and 154.
 Interstate 40 between mile markers 143 and 166.
 Interstate 44 between mile markers 114 and 145.
 Interstate 240 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3589 9745 3548 9714 3543 9714 3529 9751
      3568 9786
TIME...MOT...LOC 2159Z 238DEG 22KT 3542 9749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, Sep 5, 4:25 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
525 PM CDT Tue Sep 5 2023

OKZ024-025-052300-
Oklahoma OK-Canadian OK-
525 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of western Oklahoma and
eastern Canadian Counties through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yukon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Oklahoma City, El Reno, Yukon, Bethany, Warr Acres, The
Village, Piedmont, Nichols Hills, Woodlawn Park, Richland, The
Capitol, Wiley Post Airport, and The Fairgrounds.

This includes the following highways...
 Interstate 35 between mile markers 124 and 125.
 Interstate 40 between mile markers 126 and 151.
 Interstate 44 between mile markers 117 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 9748 3540 9792 3559 9795 3573 9766
      3573 9758
TIME...MOT...LOC 2225Z 248DEG 19KT 3554 9783

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, Sep 5, 4:36 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
536 PM CDT Tue Sep 5 2023

TXZ084-085-087-088-052300-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
536 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox, southwestern Wilbarger and northwestern Baylor
Counties through 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilliland, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gilliland and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 9969 3379 9973 3389 9944 3362 9938
TIME...MOT...LOC 2236Z 259DEG 10KT 3373 9963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware

The radar

The Norman radar (KTLX), 44 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
September 5, 4:45 PM CST
Where
Lincoln County, Wellston
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.690, -97.060

Large tree split in half and power pole damage reported in downtown Wellston. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
September 5, 4:45 PM CST
Where
Lincoln County, 0.31 mi WNW of Wellston
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.692, -97.065

Report of numerous power lines down throughout the community of Wellston. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
September 5, 4:45 PM CST
Where
Lincoln County, 0.49 mi SSE of Wellston
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.683, -97.057

Portion of a back porch lofted, landing on the roof of a residence. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
September 5, 5:10 PM CST
Where
Lincoln County, 3.75 mi N of Chandler
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.764, -96.886

Damage to the roof and exterior wall of a residence. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
September 5, 5:20 PM CST
Where
Lincoln County, 1.71 mi SSE of Kendrick
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.768, -96.756

Damage to a metal shed and fence. Time is radar estimated.

Hail, Lincoln

When
September 5, 5:22 PM CST
Where
Lincoln County, 6.07 mi NW of Jacktown
Measured
0.75 in hail
Reported by
Public
Coordinates
35.561, -97.088

MPing report.

Thunderstorm Wind, Oklahoma

When
September 5, 5:25 PM CST
Where
Oklahoma County, 5.45 mi NNW of Harrah
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.565, -97.189

Multiple power poles blown down on Britton Road, just east of the Luther Road intersection. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
September 5, 5:45 PM CST
Where
Oklahoma County, 3.95 mi NW of Harrah
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.528, -97.213

Power line blown down. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
September 5, 5:47 PM CST
Where
Oklahoma County, 0.21 mi WSW of Harrah
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.489, -97.163

Power pole snapped, learning on a building near the intersection of Tim Holt Drive and Church Ave. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
September 5, 5:55 PM CST
Where
Oklahoma County, 2.32 mi NNE of Harrah
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.521, -97.146

Four power poles snapped at the base along Northeast 50th Street, east of the Harrah Road intersection. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
September 5, 5:55 PM CST
Where
Lincoln County, 5.9 mi WSW of Jacktown
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.490, -97.102

Travel trailer rolled into the front of a mobile home. One occupant of the mobile home sustained minor injuries as the corner of the travel trailer crushed the front door inward. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
September 5, 5:56 PM CST
Where
Lincoln County, 8.41 mi WNW of Jacktown
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.550, -97.141

Large tree blown down, blocking a portion of the North Pottawatomie Road and Wilshire Drive intersection. Time is radar estimated.

Thunderstorm Wind, Lincoln

When
September 5, 6:19 PM CST
Where
Lincoln County, 3.18 mi S of Jacktown
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
35.464, -97.001

Power lines blown down near the intersection of U.S. Highway 177 and East 1070 Road. Time is radar estimated.

Thunderstorm Wind, Pottawatomie

When
September 5, 6:30 PM CST
Where
Pottawatomie County, 4.05 mi SSW of Dale
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.333, -97.069

Relayed image showing a portion of a roof removed from a mobile home.

Hail, Comanche

When
September 5, 6:54 PM CST
Where
Comanche County, 3.06 mi WSW of Lake Ellsworth Dam
Measured
1 in hail
Reported by
Public
Coordinates
34.779, -98.422

Thunderstorm Wind, Comanche

When
September 5, 6:55 PM CST
Where
Comanche County, 0.71 mi NNW of Lake Ellsworth Dam
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.800, -98.374

Three boathouses damaged on Lake Ellsworth. Time is radar estimated.

Thunderstorm Wind, Pottawatomie

When
September 5, 7:08 PM CST
Where
Pottawatomie County, 0.11 mi WNW of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.261, -96.942

Estimated wind gust.

Thunderstorm Wind, Comanche

When
September 5, 7:40 PM CST
Where
Comanche County, Geronimo
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
34.480, -98.380

Relayed images showing scattered wind damage in and around the community of Geronimo. The most significant damage included a roof removed from a mobile home, a large carport lofted into a tree and multiple travel trailers tipped over/rolled. Time is radar estimated.

Hail, Pottawatomie

When
September 5, 8:07 PM CST
Where
Pottawatomie County, 4.83 mi NE of Pink
Measured
1.5 in hail
Reported by
Public
Coordinates
35.304, -97.054

Image relayed via social media. Location and time are radar estimated.

Thunderstorm Wind, McClain

When
September 5, 8:35 PM CST
Where
McClain County, 2.95 mi ENE of Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.072, -97.430

Relayed image showing large tree limbs blown down. Time is radar estimated.

Thunderstorm Wind, Cleveland

When
September 5, 8:40 PM CST
Where
Cleveland County, 1.59 mi NW of Lake Thunderbird Dam
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.237, -97.239

Relayed image showing tree damage, including a few large limbs blown down, near Indian Point Road/Lake Thunderbird Boathouse. Time is radar estimated.

Thunderstorm Wind, Cleveland

When
September 5, 8:46 PM CST
Where
Cleveland County, 4.43 mi NE of Lake Thunderbird Dam
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.261, -97.159

Trees blown down near the intersection of Harrah Road and East Tecumseh Road. Time is radar estimated.

Thunderstorm Wind, Pottawatomie

When
September 5, 8:54 PM CST
Where
Pottawatomie County, 1.95 mi NNE of Pink
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.287, -97.111

Relayed images showing a small metal barn destroyed. Time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138925, 1138928, 1138929, 1138931, 1138933, 1138934, 1138936, 1138937, 1138938, 1138939, 1138944, 1138945, 1138946, 1138951, 1138964, 1138969, 1138952, 1138966, 1138954, 1138955, 1138956, 1138958, 1138963.